Chest pain and nitro

Back in June I had a heart attack. They did a cath but found no significant blockage or anything. Today I and having some chest pains, a tightening feeling and a bit into my back. Nothing in the arm like last time though. Kinda waiting it out a bit and make sure its not heartburn or something, although it does feel different from that.
Anyway, I have nitro so I'm going to take that and see if it helps. My pcp said before that that's really the only way to know for sure if it is cardiac related.
So my question (finally) is if the nitro settles things down, than what? Should I go the ER to make sure it wasn't another HA. Should I wait and call my Dr on Monday. I haven't had this happen before so I am unsure how to proceed. I hope I don't sound too much like an idiot! LOL

Report post

11 replies. Join the discussion

Actually I learned from my cardiologist (I'm from Denmark) that nitro eases heartburn or rather reflux too, so that you can't be sure whether it is the one or the other. But I would definitely contact a doctor, if it eases your pain. Just to be sure.
Take care!

Report post

It's true, Hise: because nitro is a vasodilator, it helps dilate other blood vessels and body parts, including in the GI tract. The instructions on your nitro probably advise you to take a dose, wait five minutes, if the pain has not let up then take another dose, wait five minutes, if the pain is still there, take a third dose but you better be calling 911 at the same time.

I've met a number of heart patients who take nitro on a more or less regular basis depending on if they are exercising, playing tennis, walking up hills, etc.

Don't be a hero though - if the pain persists, see your doc.
XOXOXO

Report post

Hi-
I wonder the same thing. If the nitro makes the pain go away does it mean it was your heart and shouldn't you get it checked out. If it doesn't go away, does that mean it wasn't your heart. Seems like what they tell you should be the opposite. If the nitro works, something is wrong and you should do to the dr. If it doesn't work, it probably isn't your heart.

I have chest pain quite often but don't take the nitro, because I really don't know what to do after I take it.

I had chest pain a month ago and took a nitro and it didn't do anything for me. Went to the ER and everything checked out fine.

That is the hardest part of this. You just don't know what to do most of the time.

If you didn't have blockage, what caused your heart attack?

Report post

Thanks for all the responses. Things settled down after a while thankfully.

Shotzi- I agree the hardest part of all this is what do we do. I certainly don't want to go running off or calling my Dr at every turn but where is that line. Its so frustrating.

As to what caused my heart attack, they suspect that a piece of plaque broke off and caused a temporary blockage. When they did the cath everything looked fine except for one little area they couldn't get to but even that wasn't any significant blockage. So I had no stents or balloons or anything else. Just released with meds. I did have one other overnight stint in the hospital due to a rapid heart rate coming out of nowhere. Even wore a monitor for a month but nothing. The ER Dr is wondering about cardiac spasms but we haven't really explored that option yet.

So I go round and round with getting tired easily and having chest pains yet with an unknown cause. They tell me the odds of having another heart attack are very slim. But if it happened once (with small odds) why wouldn't it happen again? Very very frustrating!

Report post

You possibly COULD be having spasms since you were all clear on your angiogram. I have spasms, and they come and go by days, weeks or months and are hard to diagnose.
If that is the case, then a calcium channel blocker usually helps relax the arteries and keeps them from closing but also reduces blood pressure, so that is sometimes a problem if your blood pressure is normal. Since you already had one heart attack, it is best to be on the safe side and see your doctor. I can't advise about going to ER. I know what you mean about not knowing if you should go. Read all you can about Prinzmetal ( spasms) and see if those symptoms are what you are experiencing----usually at rest, mainly in the night and morning, worse with stress. I have it and get a shivering in my trunk, sometimes with pain, but usually no pain.Sometimes the spasms are worse and go down into my legs, making me weak and feel like I had too much caffeine, need to eat or just ran a marathon.( which I never have run, so don't really know) Sometimes it is just a tension in my trunk that I can't even describe. The spasms usually reduce with activity. If i am having a spasm at the time, it shows on the EKG with an unusual T wave. I don't know if a monitor will detect a spasm. Anyone out there been diagnosed with spasms from wearing a moniter?
Joyce

Report post

Heart Sisters, a couple things. Most people don't know that you can actually build up a resistance to Nitro. Take it with caution! Always err on the side of caution. Unfortunately the only consistent thing about women's heart disease is that the symptoms are inconsistent!

Report post

If you had a MI with no blockages, then whenever there is significant chest discomfort you need to take an aspirin and call your dr. (someone is always on call). I know it sounds too simple, but the aspirin works as a blood thinner & blood clots cause heart attacks.

Report post

Sometimes I think I would have been better off if they had found something. The unknown scares me more. I take atenolol, lipitor and a 81 mg aspirin every day. I was on plavix but they took me off it. Somedays I just get so frustrated by it all.

Report post

I was having frequent chest pains. My cardio put me on Imdur (comes generic too), and the pains have subsided. Angina it appears -. I had CABx3, no heart attack (God is with me), high BP, now under control.
Maybe Angina is the problem.
However, Again-- Always let your cardio know what is going on.

Good Luck
Nannie

Report post

It is so hard to advise someone what to do with symptoms. I had open heart surgery, but the grafts are filling up and symptoms have returned. I was told to wear the patch and use nitro. At rehab a nurse told me that symptoms are telling you the heart is struggling. I was told two different things concerning taking the nitro pill. They said take one and wait 5 minutes and take another. If symptoms return call 911 and take the third. Have you gone through the GI tests? It might be a good idea to rule that reason. I had a friend that just had heartburn and went to the ER. They sent her home with GI meds. She woke up a couple of nights later and went back. She had a heart attack. I was a runner and was always told that I was in excellent shape. Maybe you need to get a second opinion.

Report post

I think it is a cultural thing. Heart attack used to be a Man's thing. These past 20 years or so we realized that it is an equal opportunity problem. Studies show that a man will likely to seek help within 3 - 5 hours while woman would take anywhere from 12 - 24 hours. Don't take any chances, Any UNPROVOKED symptoms should be considered dangerous. Aspirin and nitro only buy you a bit of time and should not be considered as "cure".

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.